Anaphylaxis (cont.)

Medical Author:
Medical Editor:

How do we manage anaphylaxis?

The optimal management of anaphylaxis saves lives. An affected or at-risk person must be aware of possible triggers and early warning signs. If you are prone to these reactions, you must be familiar with the use of emergency anaphylaxis treatment kits and always have them with you.

If you are aware of what triggers severe reactions and potentially anaphylaxis, a wrist bracelet indicating this can be helpful in case of unresponsiveness. Emergency measures and prevention are central to management. As always, allergic diseases are best treated by avoidance measures, which will be reviewed in detail below.

What are emergency measures used in the treatment of anaphylaxis?

If you suspect that you or someone you are with is having an anaphylactic reaction, the following are important first aid measures. In general, try to perform these in the order that they are presented.

  • Call emergency services or 911 IMMEDIATELY.
  • If the patient has an EpiPen, inject epinephrine immediately. The shot is given into the outer thigh and can be administered through light fabric. Rub the site to improve absorption of the drug.
  • Place a conscious person lying down and elevate the feet if possible.
  • Stay with the person until help arrives.
  • If trained, begin CPR if the person stops breathing or doesn't have a pulse.

Shots of epinephrine can be given through light clothing such as trousers, skirts, or stockings. Heavy garments may have to be removed prior to injecting. Only inject epinephrine if the patient has a history of anaphylactic reactions or under guidance of a health-care provider.

After 10 to 15 minutes, if the symptoms are still significant, you can inject another dose of epinephrine if available. Even after the reaction subsides, you need to go to an emergency department immediately. Other treatments may be given, such as oxygen, intravenous fluids, breathing medications, and possibly more epinephrine. Steroids and antihistamines may be given, but these are often not helpful initially and do not take the place of epinephrine. However, they may be more useful in preventing a recurrent delayed reaction.

Do not be surprised if epinephrine makes you feel shaky and causes a rapid, pounding pulse. These are normal side effects and are not dangerous except for those with severe heart problems.

Medically Reviewed by a Doctor on 10/22/2013

Patient Comments

Viewers share their comments

Anaphylaxis - Describe Your Experience Question: Please describe your experience with anaphylaxis.
Anaphylaxis - Symptoms and Signs Question: What symptoms and signs did you experience with anaphylaxis?
Anaphylaxis - Possible Causes Question: Do you know what caused your case of anaphylaxis? Please share your experience.
Anaphylaxis - Diagnosis Question: Discuss the events that led to a diagnosis of anaphylaxis. Did you end up in the ER?
Anaphylaxis - Prevention Question: If you've experienced anaphylaxis, how do you prevent another occurrence? Do you have an EpiPen?